Colorado, 2014

Flash Flood and Hail in Colorado, June 6, 2014

June 6, 2014 · NWS GLD · 4 events in 2 counties and zones

A line of scattered thunderstorms moved east off the higher terrain in Central Colorado, with storm coverage increasing as the line moved east through the afternoon. By late afternoon a solid line of strong to severe thunderstorms moved over East Central Colorado producing hail up to one inch in diameter near Clarkville and 5 NNE of Idalia, wind gusts of 60 MPH at Laird, and flash flooding 12 N…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of scattered thunderstorms moved east off the higher terrain in Central Colorado, with storm coverage increasing as the line moved east through the afternoon. By late afternoon a solid line of strong to severe thunderstorms moved over East Central Colorado producing hail up to one inch in diameter near Clarkville and 5 NNE of Idalia, wind gusts of 60 MPH at Laird, and flash flooding 12 N of Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:00 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 1:00 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUN 6 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 158 PM MDT FRI JUN 6 2014

A SHORT WAVE TROUGH EMBEDDED IN THE UPPER WESTERLY FLOW WILL MOVE
EAST OF THE CENTRAL ROCKIES THIS AFTERNOON AND ACROSS THE CENTRAL
HIGH PLAINS THIS EVENING. THIS SHOULD ENHANCE THUNDERSTORMS AS THEY
MOVE OFF THE FRONT RANGE AND CONTINUE OVER THE PLAINS INTO AN AXIS
OF INSTABILITY WHERE TEMPERATURES ARE THE LOWER 80S AND DEWPOINTS ARE
APPROACHING 60 DEGREES. AS A RESULT...ISOLATED TO SCATTERED STORMS
WILL DEVELOP ALONG THE FRONT RANGE OF COLORADO AND MOVE EAST OVER FAR
EASTERN COLORADO...SOUTHWEST NEBRASKA AND NORTHWEST KANSAS LATE THIS
AFTERNOON AND EVENING. STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
LATE THIS EVENING BEFORE DIMINISHING IN COVERAGE AND MOVING EAST
DURING THE EARLY MORNING HOURS AHEAD OF A COLD FRONT THAT PUSHES
SOUTHWARD THROUGH NEBRASKA AND INTO COLORADO AND KANSAS SATURDAY
MORNING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS ALONG WITH POTENTIALLY HEAVY RAINFALL THAT COULD LEAD TO SOME
AREAS OF FLASH FLOODING.

WESTERLY FLOW ALOFT PERSISTS ACROSS THE REGION ON SATURDAY WITH
ADDITIONAL DISTURBANCES MOVING EAST OF THE ROCKIES. TEMPERATURES
WILL BE COOLER IN THE WAKE OF THE COLD FRONT ON SATURDAY...BUT THERE
WILL STILL BE THE POSSIBILITY OF ANOTHER ROUND OF ISOLATED
THUNDERSTORMS DEVELOPING MAINLY OVER THE FAR WESTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA LATE IN THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 158 PM MDT FRI JUN 6 2014

WESTERLY FLOW WILL CONTINUE SATURDAY NIGHT AND SUNDAY. BY SUNDAY
AFTERNOON A TROUGH WILL MOVE SOUTHEAST FROM WYOMING INTO THE CENTRAL
PLAINS.  THIS TROUGH WILL IMPACT THE CENTRAL PLAINS SUNDAY NIGHT AND
MONDAY WITH A RIDGE BUILDING EAST OF THE ROCKIES MONDAY AFTERNOON.
SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS SATURDAY NIGHT
AND SUNDAY.  A FRONT WILL FOLLOW THE EXITING TROUGH LATE SUNDAY
NIGHT AND MONDAY WITH HIGH PRESSURE BUILDING INTO THE REGION IN ITS
WAKE.

THE FRONT PUSHES SOUTH THROUGH THE FA BY SATURDAY EVENING. MOISTURE
AND FORCING WILL BE FOCUSED NEAR THE FRONT IN PROXIMITY TO THE
SOUTHERN FA.  PLAN TO GO WITH CHANCE AND SLIGHT CHANCE POPS SATURDAY
EVENING WITH SOME SILENT POPS OVER THE NORTHEAST FA. SLIGHT CHANCE
POPS WILL CONTINUE OVER THE ENTIRE FA SUNDAY MORNING DUE TO THE
ABSENCE OF ANY SIGNIFICANT FORCING.  PLAN TO KEEP CHANCE POPS OVER
THE FA SUNDAY AFTERNOON AS THE UPPER TROUGH MOVES OUT OF WYOMING.
HIGHEST CHANCE POPS WILL BE IN THE NORTHWEST FA. INSTABILITY DROPS
OFF IN THE NORTH OVERNIGHT SUNDAY. EXPECT SHOWERS WITH AN ISOLATED
THUNDERSTORM NORTH OF INTERSTATE 70 WITH THUNDERSTORMS LIKELY SOUTH
OF THE THE INTERSTATE. INCREASED POPS TO HIGH CHANCE MONDAY MORNING
OVER THE SOUTHEAST BASED ON THE SLOWER GFS SOLUTION. MOST OF THE
PRECIPITATION WILL MOVE EAST OF THE FA BY MONDAY AFTERNOON WITH ONLY
LOW CHANCES OF THUNDERSTORMS IN THE EAST.

MIN TEMPERATURES WILL COOL TO THE LOWER 50S SATURDAY AND SUNDAY
NIGHTS.  MAX TEMPERATURES SUNDAY WILL BE NEAR 70 WITH READINGS IN
THE LOWER 70S MONDAY.

IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...

NORTHWEST FLOW WILL PRECEDE A RIDGE BUILDING OVER THE CENTRAL PLAINS
TUESDAY.  THE RIDGE WILL SHIFT EAST WEDNESDAY WITH ZONAL FLOW
RESUMING. A RIDGE WILL REBUILD OVER THE CENTRAL PLAINS FRIDAY. DRY
CONDITIONS WILL CONTINUE MONDAY NIGHT THROUGH TUESDAY DUE TO
SUBSIDENCE OVER THE AREA.  SEVERAL SHORTWAVES MOVING THROUGH THE
FLOW WILL BRING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM
WEDNESDAY THROUGH FRIDAY.

MIN TEMPERATURES MONDAY NIGHT IN THE LOWER 50S WILL MODERATE TO THE
UPPER 50S AND LOWER 60S TUESDAY THROUGH THURSDAY NIGHTS.  MAX
TEMPERATURES WILL RISE TO THE LOWER AND MID 80S FROM TUESDAY THROUGH
FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1211 PM MDT FRI JUN 6 2014

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP BY 21Z THIS
AFTERNOON...BECOMING MORE WIDESPREAD AFTER 00Z THROUGH 07Z ACROSS
THE AREA. A FEW THUNDERSTORMS WILL CONTINUE THROUGH 10Z ALONG WITH
SCATTERED SHOWERS AND AREAS OF MVFR TO IFR CONDITIONS BETWEEN 10Z-
16Z AS SHOWERS DISSIPATE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...FS
AVIATION...LOCKHART
Hazardous weather outlook, Jun 6, 3:27 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT FRI JUN 6 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
427 PM MDT FRI JUN 6 2014 /527 PM CDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST COLORADO
AND SOUTHWEST KANSAS THIS AFTERNOON. THESE STORMS WILL MOVE
SLOWLY ACROSS THE REGION...PRODUCING HEAVY RAINFALL. IN
ADDITION...SOME STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLASH FLOODING IS LIKELY OVER
LOCATIONS ALONG AND SOUTH OF INTERSTATE 70 WHERE HEAVY RAINS HAVE
FALLEN WITHIN THE LAST THREE DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FROM SATURDAY INTO MONDAY
WITH THE GREATEST CHANCE OF STORMS SUNDAY AFTERNOON AND NIGHT.
ON SUNDAY AFTERNOON AND NIGHT SOME OF THESE STORMS COULD BECOME
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

AFTER A DRY TUESDAY...THE CHANCE OF THUNDERSTORMS WILL RETURN ON
WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

In the hours before

Special weather statement, Jun 6, 1:37 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT FRI JUN 6 2014

NEZ079-062100-
DUNDY-
237 PM MDT FRI JUN 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENKELMAN...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4029 10132 4000 10143 4002 10171 4035 10158
      4035 10133 4035 10132
TIME...MOT...LOC 2037Z 207DEG 8KT 4006 10160

ROBINSON
Local storm report, Jun 6, 2:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 N BENKELMAN           40.10N 101.54W
06/06/2014  E0.50 INCH       DUNDY              NE   TRAINED SPOTTER

&&

MENTZER
Special weather statement, Jun 6, 2:38 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT FRI JUN 6 2014

COZ092-KSZ041-062215-
CHEYENNE COUNTY-GREELEY-
338 PM MDT FRI JUN 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 5 MILES EAST OF SHERIDAN LAKE...OR 22 MILES WEST
OF HORACE...MOVING NORTHEAST AT 30 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM.

PEOPLE IN NORTHWESTERN GREELEY AND SOUTHEASTERN CHEYENNE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 3861 10205 3861 10226 3862 10226 3877 10210
      3873 10204 3870 10204 3870 10200 3855 10178
      3846 10205
TIME...MOT...LOC 2138Z 218DEG 24KT 3849 10219

ROBINSON

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Yuma

When
June 6, 3:40 PM MST
Where
Yuma County, Clarkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.380, -102.620

Hail, Yuma

When
June 6, 4:09 PM MST
Where
Yuma County, 5.28 mi NNE of Idalia
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.770, -102.260

Thunderstorm Wind, Yuma

When
June 6, 4:11 PM MST
Where
Yuma County, Laird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.080, -102.100

The severe winds blew tree branches down.

Flash Flood, Kit Carson

When
June 6, 5:20 PM MST to 8:20 PM MST
Where
Kit Carson County, 10.76 mi N of Burlington Arpt to 10.64 mi N of Burlington Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.476, -102.278

Six inches of water of the road at the intersection of roads HH and 48.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523338, 523339, 523340, 523337.